- Organized by
Chris Hayward, Ph.D.Associate Research Scientist, CCA, Flatiron Institute
The Origins Space Telescope (Origins) is one of four concepts that has been studied by NASA for the 2020 Astrophysics Decadal Survey. Origins is designed to be the next-generation large mission concept that operates in the infrared wavelengths between 2.8 to 588 microns, using a cold aperture (4.5 K) with an effective collecting area comparable to JWST. Its scientific capabilities range from the formation and growth of galaxies and supermassive black holes to the formation and habitability of exoplanets to bio-signatures of habitable-zone exoplanets around nearby dwarf stars. The Origins science program will be driven by Guest Observer (GO) allocations through the usual peer-review competitions. The three instruments of Origins will enable a large number of science programs, allowing studies from the Solar System to the era of the cosmic dark ages.
The purpose of the meeting is to 1) finalize the report to the Decadal Survey and to present the Origins Baseline Concept to the community and address questions (Day 1) and 2) have the community present their science ideas for using this powerful observatory (Day 2).
Community members can just attend or can also apply to give a short presentation on their ideas. Abstract submissions for presentations are due by June 1.
The registration deadline to attend the meeting is June 15. Please register and (optionally) submit a title and abstract.
SOC: Cara Battersby (UConn), Ted Bergin (Michigan), Asantha Cooray (UCI), Jonathan Fortney (UCSC), Chris Hayward (Flatiron Institute), Tiffany Kataria (NASA-JPL), David Leisawitz (NASA-GSFC), Margaret Meixner (STScI), Alex Pope (UMass), Tom Roellig (NASA-Ames)
Queries can be sent to:
Asantha Cooray (Origins Science and Technology Definition Team Co-Chair) firstname.lastname@example.org
Margaret Meixner (Origins Science and Technology Definition Team Co-Chair) email@example.com
Chris Hayward (Local Flatiron Host) firstname.lastname@example.org
Thursday June 20th, 2019
8:30am Coffee/breakfast items 9:00 - 9:30am Welcome, David Spergel/Margaret+Asantha/Kartik 9:30 - 10:00am Origins Final Report/Tech Dev Plan discussion (InDesign version to be distributed to STDT before the meeting), Margaret 10:00 - 11:00am LCIT feedback status, Dave 11:00 - 11:30am Astro2020 APC White Paper for Origins discussion, Asantha 11:30 - 12:00pm Jonathan Arenberg (Northrop)/Mike DiPirro (GSFC) 12:00 - 1:00pm Lunch 1:00 - 1:30pm Astro2020 APC other white papers related to Origins, Asantha/Martina 1:30 - 2:00pm Origins talking points and community outreach plan, Alex Lockwood/Cara Battersby 2:00 - 3:00pm Practice Origins presentations with slide deck in small groups: 2 to 3 hours: 1.5 to 2.5 hours in small groups trying out the talk. 0.5 hours to collect all the input as a group 3:00 - 3:30pm Break 3:30 - 5:00pm Practice Origins presentations with slide deck in small groups: 2 to 3 hours: 1.5 to 2.5 hours in small groups trying out the talk. 0.5 hours to collect all the input as a group 5:00 - 6:00pm Small groups: ask hard questions and get answers to fill out a FAQ about Origins for websites and for giving talks 6:30pm STDT and participant dinner/Champagne toast
Thursday June 21st, 2019
9:00 - 9:45am OST overview talk, Cara Battersby 9:45 - 10:00am Extragalactic stress test, Alex Griffiths (remote) 10:00 - 10:30am Ravi Kopparapu, GSFC, Identifying Habitable Worlds in our Galaxy 10:30 - 11:00am Will Fischer, STScI, Detecting Protostellar Luminosity Outbursts with Far-IR Photometric Monitoring 11:00 - 11:30am Chris Hayward, Flatiron, Theoretical models of dusty star-forming galaxies 11:30 - 12:00pm Origins hard questions (as the full group, summarizing from day before), Alex, Cara, Karin, Kate 12:00 - 1:00pm Lunch 1:00 - 1:30pm Ke Zhang, Michigan, Tracing the chemical origin of exoplanetary worlds with Origins 1:30 - 2:00pm Allison Kirkpatrick, Kansas, Far-IR emission of AGN 2:00 - 2:30pm Justin Spilker, Austin, Galaxy Feedback and Outflows with Origins 2:30 - 3:00pm Chia-Yu Hu, Flatiron, Dust evolution in hydrodynamical simulations 3:00 - 3:30pm Break 3:30 - 4:00pm L. Y. Aaron Yung, Rutgers, Semi-analytic forecast: uncovering galaxy formation with JWST, WFIRST, and Beyond 4:00 - 4:30pm Luca Matrà, CfA, Exocometary Science with Origins 4:30 - 5:00pm Concluding remarks, Margaret/Dave